Probability Theory and Related Fields

, Volume 174, Issue 3–4, pp 981–1032 | Cite as

Stationary solutions to the compressible Navier–Stokes system driven by stochastic forces

  • Dominic Breit
  • Eduard Feireisl
  • Martina HofmanováEmail author
  • Bohdan Maslowski


We study the long-time behavior of solutions to a stochastically driven Navier–Stokes system describing the motion of a compressible viscous fluid driven by a temporal multiplicative white noise perturbation. The existence of stationary solutions is established in the framework of Lebesgue–Sobolev spaces pertinent to the class of weak martingale solutions. The methods are based on new global-in-time estimates and a combination of deterministic and stochastic compactness arguments. An essential tool in order to obtain the global-in-time estimate is the stationarity of solutions on each approximation level, which provides a certain regularizing effect. In contrast with the deterministic case, where related results were obtained only under rather restrictive constitutive assumptions for the pressure, the stochastic case is tractable in the full range of constitutive relations allowed by the available existence theory, due to the underlying martingale structure of the noise.


Navier–Stokes system Compressible fluid Stochastic perturbation Stationary solution 

Mathematics Subject Classification

60H15 60H30 35Q30 76M35 76N10 


  1. 1.
    Bensoussan, A.: Stochastic Navier–Stokes equations. Acta Appl. Math. 38(3), 267–304 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bourgain, J.: Invariant measures for the 2D-defocusing nonlinear Schrödinger equation. Commun. Math. Phys. 176, 421–445 (1996)zbMATHCrossRefGoogle Scholar
  3. 3.
    Breit, D., Feireisl, E., Hofmanová, M.: Incompressible limit for compressible fluids with stochastic forcing. Arch. Ration. Mech. Anal. 222, 895–926 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Breit, D., Feireisl, E., Hofmanová, M.: Compressible fluids driven by stochatic forcing: the relative energy inequality and applications. Commun. Math. Phys. 350, 443–473 (2017)zbMATHCrossRefGoogle Scholar
  5. 5.
    Breit, D., Feireisl, E., Hofmanová, M.: Local strong solutions to the stochastic compressible Navier–Stokes system. Comm. PDE. 43(2), 313–345 (2018)Google Scholar
  6. 6.
    Breit, D., Hofmanová, : Stochastic Navier–Stokes equations for compressible fluids. Indiana Univ. Math. J. 65, 1183–1250 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Brzeźniak, Z., Ferrario, B.: Stationary solutions for stochastic damped Navier–Stokes equations in \({\mathbb{R}}^d\). ArXiv e-prints (2017)Google Scholar
  8. 8.
    Brzeźniak, Z., Motyl, E., Ondreját, M.: Invariant measure for the stochastic Navier–Stokes equations in unbounded 2D domains. Ann. Probab. 45(5), 3145–3201 (2017)Google Scholar
  9. 9.
    Brzeźniak, Z., Ondreját, M.: Strong solutions to stochastic wave equations with values in Riemannian manifolds. J. Funct. Anal. 253, 449–481 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Burq, N., Tzvetkov, N.: Invariant measure for the three dimensional nonlinear wave equation. (2007).
  11. 11.
    Da Prato, G., Debussche, A.: Ergodicity for the 3D stochastic Navier–Stokes equation. J. Math. Pures Appl. 82, 877–947 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Da Prato, G., Debussche, A.: On the martingale problem associated with the 2D and 3D stochastic Navier–Stokes equation. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei. 19, 247–264 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Da Prato, G., Zabczyk, J.: Ergodicity for Infinite-Dimensional Systems. London Mathematical Society Lecture Note Series, vol. 229, p. xii+339. Cambridge University Press, Cambridge (1996)CrossRefGoogle Scholar
  14. 14.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications, vol. 44. Cambridge University Press, Cambridge (1992)zbMATHCrossRefGoogle Scholar
  15. 15.
    Debussche, A., Glatt-Holtz, N., Temam, R.: Local martingale and pathwise solutions for an abstract fluids model. Phys. D 14–15, 1123–1144 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    DiPerna, R.J., Lions, P.-L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Ebin, G.D.: Viscous fluids in a domain with frictionless boundary. Glob. Anal. Manifolds Teubner-Texte Math. 57, 93–110 (1983)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Feireisl, E.: Global attractors for the Navier–Stokes equations of three-dimensional compressible flow. C. R. Acad. Sci. Paris Ser. I 331, 35–39 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Feireisl, E., Maslowski, B., Novotný, A.: Compressible fluid flows driven by stochastic forcing. J. Differ. Equ. 254(3), 1342–1358 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Feireisl, E., Novotný, A., Petzeltová, H.: On the existence of globally defined weak solutions to the Navier–Stokes equations. J. Math. Fluid. Mech. 3, 358–392 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Feireisl, E., Petzeltová, H.: Bounded absorbing sets for the Navier–Stokes equations of compressible fluid. Commun. Partial Differ. Equ. 26, 1133–1144 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Feireisl, E., Pražák, D.: Asymptotic Behavior of Dynamical Systems in Fluid Mechanics. AIMS, Springfield (2010)zbMATHGoogle Scholar
  23. 23.
    Flandoli, F.: Dissipativity and invariant measures for stochastic Navier–Stokes equations. NoDEA 1, 403–423 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Flandoli, F., Gatarek, D.: Martingale and stationary solutions for stochastic Navier–Stokes equations. Probab. Theory Relat. Fields 102(3), 367–391 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Flandoli, F., Romito, M.: Partial regularity for the stochastic Navier–Stokes equations. Trans. Am. Math. Soc. 354, 2207–2241 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Flandoli, F., Romito, M.: Markov selections for the 3D stochastic Navier–Stokes equations. Probab. Theory Relat. Fields 140(3–4), 407–458 (2008)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Goldys, B., Maslowski, B.: Lower estimates of transition densities and bounds on exponential ergodicity for stochastic PDE’s. Ann. Probab. 34, 1451–1496 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Goldys, B., Maslowski, B.: Exponential ergodicity for stochastic Burgers and 2D Navier–Stokes equations. J. Funct. Anal. 226, 230–255 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Grafakos, L.: Classical Fourier Analysis. Graduate Texts in Mathematics, vol. 249, 2nd edn, p. xvi+489. Springer, New York (2008)zbMATHGoogle Scholar
  30. 30.
    Gyöngy, I., Krylov, N.: Existence of strong solutions for Itô’s stochastic equations via approximations. Probab. Theory Relat. Fields 105(2), 143–158 (1996)zbMATHCrossRefGoogle Scholar
  31. 31.
    Hairer, M., Mattingly, J.C.: Ergodicity of the 2D Navier–Stokes equations with degenerate stochastic forcing. Ann. Math. (2) 164(3), 993–1032 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Hieber, M., Prüss, J.: Heat kernels and maximal \(L^p-L^q\) estimates for parabolic evolution equations. Commun. Partial Differ. Equ. 22(9–10), 1647–1669 (1997)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Itô, K., Nisio, M.: On stationary solutions of a stochastic differential equation. J. Math. Kyoto Univ. 4, 1–75 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Jakubowski, A.: The almost sure Skorokhod representation for subsequences in nonmetric spaces. Teor. Veroyatnost. i Primenen 42(1), 209–216 (1997). (translation in Theory Probab. Appl. 42 (1997), no. 1, 167-174 (1998))MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Lanford, O.E.: The classical mechanics of one-dimensional systems of infinitely many particles. II. Kinetic theory. Commun. Math. Phys. 11, 257–292 (1968/1969)Google Scholar
  36. 36.
    Lions, P.-L.: Mathematical Topics in Fluid Dynamics, Vol. 2, Compressible Models. Oxford Science Publication, Oxford (1998)zbMATHGoogle Scholar
  37. 37.
    Romito, M.: Existence of martingale and stationary suitable weak solutions for a stochastic Navier–Stokes system. Stochastics 82, 327–337 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Smith, S.: Random Perturbations of Viscous Compressible Fluids: Global Existence of Weak Solutions. SIAM J. Math. Anal., 49(6), 4521–4578 (2015)Google Scholar
  39. 39.
    Tornatore, E., Yashima, H.F.: One-dimensional stochastic equations for a viscous barotropic gas. Ric. Mat. 46(2), 255–283 (1998). 1997MathSciNetzbMATHGoogle Scholar
  40. 40.
    Tornatore, E.: Global solution of bi-dimensional stochastic equation for a viscous gas. NoDEA Nonlinear Differ. Equ. Appl. 7(4), 343–360 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Wang, D., Wang, H.: Global existence of martingale solutions to the three-dimensional stochastic compressible Navier–Stokes equations. Differ. Integr. Equ. 28(11–12), 1105–1154 (2015)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Dominic Breit
    • 1
  • Eduard Feireisl
    • 2
  • Martina Hofmanová
    • 3
    Email author
  • Bohdan Maslowski
    • 4
  1. 1.Department of MathematicsHeriot-Watt UniversityRiccarton, EdinburghUK
  2. 2.Institute of Mathematics of the Academy of Sciences of the Czech RepublicPraha 1Czech Republic
  3. 3.Institute of MathematicsTechnical University BerlinBerlinGermany
  4. 4.Faculty of Mathematics and PhysicsCharles University in PraguePraha 8Czech Republic

Personalised recommendations